Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 59, NWS Cleveland, OH

August 12, 2021

NWS Cleveland, OH issued this special marine warning at Aug 12, 2021, 4:56 AM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:56 AM EDT (08:56 UTC)
Expired
Aug 12, 2021, 6:00 AM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

137 
WHUS51 KCLE 120856
SMWCLE
LEZ147-148-167-168-121000-
/O.NEW.KCLE.MA.W.0059.210812T0856Z-210812T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
456 AM EDT Thu Aug 12 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Willowick OH to Conneaut OH...

* Until 600 AM EDT.

* At 456 AM EDT, strong thunderstorms were located along a line
  extending from 23 nm north of Geneva-On-The-Lake to 14 nm northwest
  of Fairport Harbor, moving east at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Geneva-On-The-Lake, Ashtabula, Fairport Harbor and Conneaut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4205 8058 4195 8055 4170 8149 4207 8153
      4221 8124 4231 8058
TIME...MOT...LOC 0856Z 272DEG 37KT 4223 8113 4195 8144 

HAIL...0.00IN
WIND...>34KTS

$$

Sefcovic
1 follow-up statement
685 
FZUS71 KCLE 120957
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
557 AM EDT Thu Aug 12 2021

LEZ147-148-167-168-121007-
/O.EXP.KCLE.MA.W.0059.000000T0000Z-210812T1000Z/
557 AM EDT Thu Aug 12 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 600 AM EDT...

The affected areas were... 
Nearshore and Open waters from Willowick OH to Conneaut OH...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4205 8058 4195 8055 4170 8149 4207 8153
      4221 8124 4231 8058
TIME...MOT...LOC 0957Z 272DEG 37KT 4220 8029 4193 8060 

$$

Sefcovic

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Aug 12, 2:20 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 2:20 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
220 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Our region remains between the core of the Bermuda-Azores
subtropical high pressure ridge and a cold front approaching from
the Upper Midwest and Upper Great Lakes through Thursday. On
Friday, the cold front sweeps southeast through our area. A high
pressure ridge builds east through the Great Lakes and Upper Ohio
Valley by this weekend.

&&

.NEAR TERM /THROUGH TODAY/...
900 pm update...
The next round of potential strong to severe storms to impact
the area may move in late tonight into early Thursday morning.
We will be watching the next convection complex developing over
southern Michigan. High-res CAM models show the next round of
stormy weather could move into northwest Ohio by 06z or later.

Previous discussion...
Cyclonic westerly flow aloft persists over our CWA through
Thursday night in association with a broad longwave trough over
the Great Lakes and vicinity. At the surface, we remain located
between the core of the Bermuda- Azores subtropical ridge and a
cold front approaching from the Upper Great Lakes. This front
should be located near the northern shore of Lake Erie and the
MI/IN border by daybreak Friday. Accordingly, our CWA will
remain in a very humid warm sector as a low-level return flow of
very moist air from the Gulf of Mexico occurs along the western
side of the ridge. Skies will vary between mainly clear and
mostly cloudy through the period due, in part, to multiple
rounds of convection. Overnight lows should primarily be in the
low to mid 70's tonight and Thursday night. Afternoon highs
should reach the upper 80's to lower 90's on Thursday. If these
highs are realized, heat indices of 100F or slightly hotter are
possible. However, there is some uncertainty regarding forecast
highs given the potential for greater cloud cover and convection
coverage to limit daytime heating. Thus, refrained from issuing
a Heat Advisory for Thursday afternoon and early evening with
this forecast update.

As for convection, an ongoing MCS will likely persist generally
eastward through our CWA as it encounters moderate effective
bulk shear, including west-northwesterly bulk shear in the
lowest 3 km AGL, westerly mean mid-level winds, and moderate to
strong surface-based CAPE, mixed layer CAPE, and DCAPE, and
unusually-high PWATs. Frequent lightning, torrential rainfall,
and strong to damaging gusts remain the main threats with this
MCS. High melting levels will greatly limit the severe hail
threat. An isolated QLCS tornado cannot be ruled-out through
this early evening due to relatively-low mixed layer LCL heights
and large surface-based ESRH, especially west of I-71. The MCS
should exit our CWA around nightfall this evening and be
followed by several hours of fair weather. Another MCS may
evolve from ongoing convection over the Upper Great Lakes late
this afternoon. This MCS may propagate southeastward through
our CWA during the predawn hours and through daybreak Thursday
morning. Thereafter, additional showers and thunderstorms are
possible Thursday afternoon through Thursday night due to low-
level convergence along pre-frontal surface troughs and the
approaching cold front. Compared to today, a similar thermodynamic
and kinematic environment is expected tonight through Thursday
night. Thus, additional strong to severe storms with frequent
lightning, torrential rainfall, and strong to damaging gusts
are possible. Localized flash flooding remains possible where
repeated rounds of convection manage to occur, especially within
a short period of time.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
A broad upper level trough over much of Canada extending south into
the eastern part of the United States will deepen with time during
this forecast period.  This is in response to the upper level ridge
amplifying over the western United States.  The deepening trough
will force a cold front to move southeast into the local area Friday
and usher in cooler air to the forecast area.  Moisture and
instability ahead of the cold front will bring with it a threat for
showers and thunderstorms across the area.  Large area of surface
high pressure will move east into the northern Great Lakes with drier
air and a return to fair weather by Saturday. The cold air mass
associated with the high will begin to moderate by Saturday night
and warmer air will begin to lift back toward the area Saturday
night. Overall, temperatures will be on the warm side Friday into
the middle and upper 80s but will cool down Saturday into the upper
70s. Lows in the 60s Friday night and in the 50s Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Overall pattern will begin to modify as last of the upper level
trough over the eastern United States and Canada shifts east.  Broad
upper level ridge will begin to build east over the region during
this forecast period. In the mean time, a residual shortwave trough
will move east across the Great Lakes and exit to the east fairly
quickly. Upper level ridge will build over the eastern United States
during the early part of next week with an embedded shortwave trough
over the area Wednesday.  As the upper level ridge begins to take
place over the local area, this will allow for a return to some warm
air advection to the local area.  Dry weather will be the rule
through much of the period but can't rule out a shower or
thunderstorm during the latter half of the period as moisture begins
to increase over the region. A gradual increase back to the lower to
middle 80s is expected to occur with each period for highs and lows
will climb back into the middle 60s.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Overall, VFR conditions will be the norm at the terminals
through the period. Main concern through the period is SHRA/TSRA
potential, with low confidence in timing and specifics at any
given terminal. Opted for broader VCTS mentions at this point,
with forecast models struggling to resolve thunderstorm
development in this pattern. Currently thinking some SHRA/TSRA
may sneak into western terminals around 12Z in a decaying
capacity, with redevelopment somewhere across northern OH after
18Z this afternoon. Any TSRA could bring brief MVFR/IFR
conditions. Winds will generally be out of the south to
southwest through the period, with some gusts to 20 kts at
times.

Outlook...Non-VFR possible with showers and thunderstorms
Thursday night through Saturday morning and again Monday
afternoon.

&&

.MARINE...
Southwest flow will persist through Friday morning at around 10 to
20 knots ahead of a cold front. The cold front is expected to move
southeast across the area Friday. High pressure will gradually build
east across the Great Lakes region over the weekend resulting in
north to northeast winds at 5 to 10 knots through Monday morning. A
slight shift to easterly direction will take place Monday at similar
speeds.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Griffin/Jaszka
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Greenawalt
MARINE...Lombardy
Hazardous weather outlook, Aug 11, 7:38 PM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
738 PM EDT Wed Aug 11 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122345-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
738 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

An additional round of strong to severe thunderstorms may occur
overnight with the potential of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday and Friday. There is
some potential for these storms to become strong to severe,
especially during the afternoon hours each of these days. Damaging
winds will be the primary weather hazard. Heavy rainfall with these
thunderstorms may also lead to localized flooding.

Heat indices in the upper 90s to low 100s are possible Thursday
afternoon and additional Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-122345-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
738 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

An additional round of strong to severe thunderstorms may occur
overnight with the potential of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday and Friday. There is
some potential for these storms to become strong to severe,
especially during the afternoon hours each of these days. Damaging
winds will be the primary weather hazard. Heavy rainfall with these
thunderstorms may also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:14 AM EDTHeat AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more15 hr
Aug 12, 5:12 AM EDTSpecial Marine WarningCLE33 min
Aug 12, 7:33 AM EDTSpecial Marine WarningCLE87 min
Aug 12, 8:21 AM EDTSpecial Weather StatementCLEMedina39 min
Aug 12, 8:59 AM EDTSpecial Marine WarningCLE71 min
Aug 12, 9:03 AM EDTSpecial Weather StatementCLEAshtabula, Lake42 min
Aug 12, 10:15 AM EDTSpecial Weather StatementCLECuyahoga, Geauga, Portage45 min
Aug 12, 10:23 AM EDTAreal Flood AdvisoryCLECuyahoga2 hr
Aug 12, 10:28 AM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Portage, Summit, Trumbull47 min
Aug 12, 11:01 AM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshtabula, Trumbull40 min
Aug 12, 3:29 PM EDTSpecial Weather StatementCLEPortage, Trumbull46 min
Aug 12, 3:37 PM EDTSpecial Weather StatementCLEGeauga53 min
Aug 12, 3:42 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit48 min
Aug 12, 3:54 PM EDTSpecial Weather StatementCLEMahoning51 min
Aug 12, 4:00 PM EDTSpecial Weather StatementCLESummit45 min
Aug 12, 4:09 PM EDTSevere Thunderstorm WarningCLEPortage, Summit51 min
Aug 12, 4:27 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit, Trumbull63 min
Aug 12, 4:52 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage68 min
Aug 12, 6:11 PM EDTSpecial Weather StatementCLEMorrow, Richland64 min
Aug 12, 4:58 PM EDTSevere Thunderstorm WarningCLECrawford47 min
Aug 12, 5:06 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 12, 5:36 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 12, 6:31 PM EDTAreal Flood AdvisoryCLECrawford2 hr

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.